Zithromax Antibiotic Linked to Irregular Heart Rhythm
Posted 12 March 2013 - 12:24 PM
The U.S. Food and Drug Administration on Tuesday said that the antibiotic azithromycin, sold as Zithromax or Zmax, can cause a potentially fatal irregular heart rhythm in some patients.
A study in the New England Journal of Medicine last May compared the risk of cardiovascular death from different antibacterial drugs and found that the drug, which is made by Pfizer Inc and is also sold by generic drugmakers, had a higher rate of death.
In its warning, the FDA said the drug can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal heart rhythm known as prolonged QT interval, in which the timing of the heart's contractions becomes irregular.
The FDA said doctors should use caution when giving the popular antibiotic to patients known to have this condition or who have certain risk factors. Those who may be at risk include people with low levels of potassium or magnesium, a slower than normal heart rate, or people who take certain drugs used to treat abnormal heart rhythms, or arrhythmias. The drug could also cause problems in people with torsades de pointes, a specific, rare heart rhythm abnormality.
However, the FDA noted that other drugs in the same class as azithromycin known as macrolides also have the potential for causing QT prolongation, as do non-macrolide antibiotics, such as fluoroquinolones, and doctors need to consider all of these risks when choosing an antibiotic.
Pfizer officials were not immediately available for comment.
I'm pretty sure everyone on this forum has used this in some form or another.
Posted 12 March 2013 - 12:25 PM
Posted 12 March 2013 - 01:41 PM
Posted 12 March 2013 - 11:34 PM
Posted 13 March 2013 - 12:53 AM
Posted 14 March 2013 - 10:42 AM
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users